Alert archive / Illinois / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 106, NWS Lincoln, IL

July 14, 2018Champaign County, McLean County, Vermilion County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jul 14, 2018, 9:21 AM CDT for Champaign County, McLean County, Vermilion County, Illinois. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 14, 2018, 9:21 AM CDT (14:21 UTC)
Expired
Jul 14, 2018, 10:00 AM CDT
In force
39 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Champaign County, IL, McLean County, IL, Vermilion County, IL

The radar

The Lincoln radar (KILX), 106 km from the middle of the area, began a volume at 14:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 9:56 AM CDTTSTM WND GST 60Rankin, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 2.4 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2018-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 876 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2018-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
876 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1076 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

682 
WUUS53 KILX 141421
SVRILX
ILC019-113-183-141500-
/O.NEW.KILX.SV.W.0106.180714T1421Z-180714T1500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
921 AM CDT SAT JUL 14 2018

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Northwestern Vermilion County in east central Illinois...
  Southeastern McLean County in central Illinois...
  Northern Champaign County in east central Illinois...

* Until 1000 AM CDT.

* At 921 AM CDT, a severe thunderstorm was located near Saybrook, or
  near Gibson City, moving east at 40 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Rantoul, Fisher, Gifford, Saybrook, Rankin, Ludlow, Bellflower,
  Foosland and Dewey.

This includes Interstate 57 between mile markers 250 and 257.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4033 8774 4028 8852 4046 8856 4048 8846
      4040 8846 4040 8794 4049 8793 4049 8780
TIME...MOT...LOC 1421Z 260DEG 34KT 4038 8844 

HAIL...0.75IN
WIND...60MPH
 
$$

37
2 follow-up statements
242 
WWUS53 KILX 141437
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
937 AM CDT SAT JUL 14 2018

ILC113-141446-
/O.CAN.KILX.SV.W.0106.000000T0000Z-180714T1500Z/
McLean-
937 AM CDT SAT JUL 14 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MCLEAN COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4029 8832 4040 8830 4040 8777 4034 8775
      4033 8774
TIME...MOT...LOC 1436Z 275DEG 32KT 4031 8822 

$$

ILC019-183-141500-
/O.CON.KILX.SV.W.0106.000000T0000Z-180714T1500Z/
Vermilion-Champaign-
937 AM CDT SAT JUL 14 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 AM CDT
FOR NORTHWESTERN VERMILION AND NORTHEASTERN CHAMPAIGN COUNTIES...

At 936 AM CDT, a severe thunderstorm was located near Rantoul, moving
east at 35 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Rantoul, Gifford, Ludlow and Dewey. 

This includes Interstate 57 between mile markers 250 and 257.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4029 8832 4040 8830 4040 8777 4034 8775
      4033 8774
TIME...MOT...LOC 1436Z 275DEG 32KT 4031 8822 

HAIL...0.75IN
WIND...60MPH
 
$$

37
107 
WWUS53 KILX 141500
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
1000 AM CDT SAT JUL 14 2018

ILC019-183-141509-
/O.EXP.KILX.SV.W.0106.000000T0000Z-180714T1500Z/
Vermilion-Champaign-
1000 AM CDT SAT JUL 14 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN VERMILION AND
NORTHEASTERN CHAMPAIGN COUNTIES WILL EXPIRE AT 1000 AM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 4029 8832 4040 8830 4040 8777 4034 8775
      4033 8774
TIME...MOT...LOC 1459Z 260DEG 34KT 4035 8793 

$$

37

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 6:50 AM CDT, 2 hours 31 minutes earlier.

Area forecast discussion, Jul 14, 6:50 AM CDT, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
650 AM CDT Sat Jul 14 2018

.SHORT TERM...(Today and tonight)
ISSUED AT 238 AM CDT Sat Jul 14 2018

Heat and convective chances are the main concerns for this part of
the forecast. Will be issuing a Heat Advisory for the southern 2/3
of the forecast area for this afternoon, with heat index values
likely to reach around 105 or so. Northern CWA is most likely to
be impacted by thicker cloud cover, so they will be left out,
though heat index values around 100 are plausible.

With the convection, the high-res models have quite a spread in
the amount of storms during the morning. However, most agree that
afternoon will be more favored, as the upper trough currently
over eastern Nebraska makes its way east. Ample CAPE's over 3,000
J/kg should be in place by afternoon. Not a significant amount of
shear available, but the GFS does suggest 0-6km shear of 20-30
knots. Latest SPC Day1 outlook has a marginal risk of severe
weather north of I-70 with damaging winds the primary concern. An
additional round of convection is expected overnight, as the upper
wave finally arrives.

.LONG TERM...(Sunday through Friday)
ISSUED AT 238 AM CDT Sat Jul 14 2018

The upper wave will not be in much of a hurry to leave, but should
finally get booted out Sunday night as the strong upper low over
the Canadian prairies moves southeast. With time, the resulting
trough will dig over the northern Great Lakes, and give us some
relief from the heat and humidity beginning on Tuesday.

With the main cold front not expected to fully pass through the
area until Monday afternoon, showers and thunderstorms will
continue to be a concern into early next week. While severe
weather is not expected, precipitable water values over 2 inches
will allow for heavier rains with the stronger storms. A couple
days of dry weather will follow for midweek.

In the longer range, high pressure aloft will build over the
Rockies. Both the GFS and European models show rain chances
expanding with a trough sliding down the ridge, though the GFS
suggests a dry passage in our area. Will lean more toward the
European solution, though not as robust as its output, and include
PoP's Thursday and Thursday night across mainly the western half
of the area.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 647 AM CDT Sat Jul 14 2018

Predominantly VFR conditions expected across the central Illinois
terminals through the 12Z TAF valid time. However, there will be
isolated to scattered thunderstorms for much of the period,
especially starting this afternoon, and this could result in brief
MVFR or lower conditions. Winds will be light away from
thunderstorms, generally from a southerly direction.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from noon today to 6 PM CDT this evening for
ILZ041>057-061>063-066>068-071>073.

&&

SHORT TERM...Geelhart
LONG TERM...Geelhart
AVIATION...Bak
Hazardous weather outlook, Jul 14, 5:59 AM CDT, 3 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
559 AM CDT Sat Jul 14 2018

ILZ041>057-061>063-066>068-071>073-151100-
Cass-Champaign-Christian-Clark-Clay-Coles-Crawford-Cumberland-
De Witt-Douglas-Edgar-Effingham-Jasper-Lawrence-Logan-Macon-Mason-
Menard-Morgan-Moultrie-Piatt-Richland-Sangamon-Scott-Shelby-
Vermilion-
559 AM CDT Sat Jul 14 2018

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM CDT THIS
EVENING...

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois, southeast Illinois and west
central Illinois.

.DAY ONE...TODAY AND TONIGHT...

Peak Heat Index values this afternoon will be around 105 degrees.
In addition, scattered thunderstorms are possible later today and
into tonight. A few of the storms may be capable of strong wind
gusts. Locally heavy rainfall is also anticipated.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Periodic thunderstorm chances will persist through Monday.
Additional thunderstorms are possible Thursday. At this time, it
appears the threat for widespread severe weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ027>031-036>038-040-151100-
Fulton-Knox-Marshall-McLean-Peoria-Schuyler-Stark-Tazewell-
Woodford-
559 AM CDT Sat Jul 14 2018

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TODAY AND TONIGHT...

Peak Heat Index values this afternoon will be 100 to 105 degrees.
In addition, scattered thunderstorms are expected through
tonight. A few of the storms may be capable of strong wind gusts.
Locally heavy rainfall is also anticipated.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Periodic thunderstorm chances will persist through Monday.
Additional thunderstorms are possible Thursday. At this time, it
appears the threat for widespread severe weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Bak

In the hours before

Local storm report, Jul 14, 7:28 AM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
728 AM CDT SAT JUL 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY RAIN       ALTONA                  41.12N 90.16W
07/14/2018  M2.68 INCH       KNOX               IL   CO-OP OBSERVER

            24-HOUR TOTAL

&&

EJL
Special weather statement, Jul 14, 9:04 AM CDT, 17 minutes before
Special Weather Statement
National Weather Service Lincoln IL
904 AM CDT SAT JUL 14 2018

ILZ038-141430-
McLean-
904 AM CDT SAT JUL 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MCLEAN AND NORTHWESTERN
CHAMPAIGN COUNTIES UNTIL 930 AM CDT...

At 902 AM CDT, Doppler radar was tracking a line of strong
thunderstorm near Saybrook, or 8 miles west of Gibson City, moving
east at 40 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Le Roy, Lexington, Colfax, Saybrook, Cooksville, Pleasant Hill,
Bellflower, Arrowsmith, Cropsey, Ellsworth, Anchor, Holder and
Moraine View State Park.

This includes the following highways...
 Interstate 55 between mile markers 176 and 182.
 Interstate 74 between mile markers 148 and 154.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring, and may lead to localized
flooding. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4072 8858 4062 8858 4061 8846 4030 8846
      4029 8878 4067 8884
TIME...MOT...LOC 1402Z 252DEG 35KT 4045 8853

37

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 7:48 PM CDTSpecial Weather StatementILXKnox57 min
Jul 13, 8:43 PM CDTSpecial Weather StatementILXKnox62 min
Jul 13, 9:43 PM CDTSpecial Weather StatementILXStark62 min
Jul 14, 3:09 AM CDTHeat AdvisoryILXCass, Champaign, Christian, Clark, Clay, Coles and 20 more13 hr
Jul 14, 9:04 AM CDTSpecial Weather StatementILXMcLean26 min
Jul 14, 9:58 AM CDTSevere Thunderstorm WarningILXVermilion32 min
Jul 14, 10:07 AM CDTSpecial Weather StatementILXVermilion38 min
Jul 14, 11:02 AM CDTSpecial Weather StatementILXPiatt28 min
Jul 14, 11:46 AM CDTSpecial Weather StatementILXDouglas29 min
Jul 14, 12:36 PM CDTSpecial Weather StatementILXColes24 min
Jul 14, 1:13 PM CDTSpecial Weather StatementILXShelby32 min
Jul 14, 1:45 PM CDTSpecial Weather StatementILXEffingham30 min
Jul 14, 1:55 PM CDTSevere Thunderstorm WarningILXClay, Effingham50 min
Jul 14, 2:09 PM CDTSevere Thunderstorm WarningILXClark, Crawford, Cumberland, Jasper51 min
Jul 14, 2:23 PM CDTSpecial Weather StatementILXClay, Cumberland, Effingham, Jasper, Richland67 min
Jul 14, 2:37 PM CDTSevere Thunderstorm WarningILXClay, Effingham, Jasper, Richland38 min
Jul 14, 3:23 PM CDTSevere Thunderstorm WarningILXCrawford, Jasper, Lawrence, Richland52 min
Jul 14, 3:59 PM CDTSpecial Weather StatementILXCass, Morgan, Schuyler, Scott61 min
Jul 14, 4:11 PM CDTSevere Thunderstorm WarningILXFulton, Schuyler33 min
Jul 14, 4:25 PM CDTSevere Thunderstorm WarningILXCass, Menard, Morgan, Sangamon50 min
Jul 14, 4:41 PM CDTSevere Thunderstorm WarningILXCass, Mason, Menard, Morgan, Sangamon44 min
Jul 14, 5:01 PM CDTFlash Flood WarningILXCass, Mason, Menard, Schuyler3 hr
Jul 14, 5:50 PM CDTFlash Flood WarningILXFulton112 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.